This forum is for questions and support pertaining to mental health issues such as: Anger, Dementia, Depression, Family Problems, Memory Problems, Personality Disorders, Phobias, Schizophrenia, Transitions and Work Problems.
Good morning. First. let me start off by saying thank you for looking at my question. I find the Med Help site very informative.
I had open heart surgery four months ago (to repair a severe regurgitation in my mitral valve). The surgery went well but I did go through alot after the surgery. Many of the side affects went away. I was on a beta blocker (atenolol) for about three months after the surgery to correct an irregular heartbeat after surgery. I was home for three months after surgery. About the time I was due to go back to work, I started to become seriously depressed and full of anxiety. Every day got worse. I felt like I was crawling deeper and deeper into this big black whole, and could not find my way out. My family doctor suggested that it sounded as though it was chemical. My cardiologist agreed and weaned me off the beta blocker. At the same time, my Dr. tried celexa (1/2 tab a day-10mg). It made me so sick I could not handle it. (by the fifth day, I was feeling so strange and fatigued, I could not get off the couch). My Dr. told me to stop the celexa. It has helped quite a bit going off the atenolol, but I still get moments of anxiety and am not quite myself yet. I sometimes wonder if I ever will be again! I am so afraid of medication after what the celexa did to me but I also do not feel I can handle this myself. I see a therapist but that does not always help. Are there any other milder drugs that do not have all these terrible side affects? What about SAME? I know it is herbal but does it work? I need something to get me through.
It is quite common to have a reaction like this to heart surgery..its penetration into the deepest part of the body/mind/trust system... It takes time to get over it, and you will be the same again, but you do have to work on it. Expressing your fears to your therapist will help...don't hesitate to say what you fear, even if it sounds irrational.
Since depression is not the issue, I would ask your doctor about antianxiety drugs like klonopin or xanax that can be used occassionally only when the anxiety gets too bad.
My dad had a triple bypass last summer and the doctors told us that any mood changes would be normal after this type of surgery, but that we should contact his doctor so they can check it out. We never saw any mood or personality changes.
Anyway, there are several other antidepressants that might work for you. Dont give up. Talk to you doctor again.
Thank you for your response. Yet...there is some depression going on. I do not feel "happy" about anything. I am still waiting to feel like the "new person" I was told I would feel like after they fixed my leak. It hasn't happened yet. In act, I have not gotten my energy back yet. It is taking an awful long time. I just exist, yet I am not so bad that I hate waking up in the morning. I truly think this feeling is bothering me more than the anxiety. I feel as though it is driving the anxiety. Do you still think that Xanax or the other medication you mentioned could work. Do they elevate the mood a bit? Again, thank you for your input.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.